Alert archive / Florida / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS Tampa Bay, FL

May 14, 2011Highlands County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at May 14, 2011, 12:40 PM EDT for Highlands County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2011, 12:40 PM EDT (16:40 UTC)
Expired
May 14, 2011, 1:15 PM EDT
In force
35 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon

County Highlands County, FL

The radar

The Melbourne radar (KMLB), 108 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 4.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2011-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2011-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

877 
WUUS52 KTBW 141640
SVRTBW
FLC055-141715-
/O.NEW.KTBW.SV.W.0042.110514T1640Z-110514T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1240 PM EDT SAT MAY 14 2011

THE NATIONAL WEATHER SERVICE IN RUSKIN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HIGHLANDS COUNTY IN FLORIDA.

* UNTIL 115 PM EDT

* AT 1234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM LAKE PLACID TO ARCHBOLD...OR
  ALONG A LINE EXTENDING FROM LAKE PLACID TO 9 MILES SOUTH OF LAKE
  PLACID TO 11 MILES SOUTH OF LAKE PLACID...AND MOVING NORTHEAST AT
  25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ARCHBOLD...LAKE PLACID...AND LORIDA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 2720 8101 2721 8116 2713 8117 2711 8125
      2707 8126 2704 8131 2714 8141 2733 8152
      2750 8120 2747 8116 2740 8112 2739 8106
      2731 8102 2729 8099 2723 8097
TIME...MOT...LOC 1639Z 239DEG 22KT 2730 8138 2719 8132
          2716 8129

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 9:52 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, May 14, 9:52 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
952 AM EDT SAT MAY 14 2011

.UPDATE...
FORECAST ON TRACK. CLUSTER OF SHOWERS AND STORMS IN THE CENTRAL
GULF IS CONTINUING TO MOVE EAST. ADDITIONAL ISOLATED DEVELOPMENT
IS NOTED ACROSS EXTREME SOUTHERN PORTIONS OF THE FORECAST AREA.
STRONG WARM AND MOIST ADVECTION CONTINUES TO TAKE PLACE AHEAD OF
THE LINE WITH SURFACE DEWPOINTS CLIMBING ABOVE 70 IN MOST AREAS.
THE 12Z SOUNDING CONTINUED TO NOTE ABUNDANT DRY AIR IN THE MID
LEVELS AND PWATS WERE STILL RATHER LOW...AND THIS MAY INHIBIT
EASTWARD PROGRESSION OFF THE CLUSTER. WILL KEEP CHANCE POPS IN THE
FORECAST. HAVE UPPED DEWPOINTS THIS MORNING AND ADJUSTED
TEMPERATURE SPOTS. OTHERWISE NO CHANGES.

&&

.AVIATION...
MOIST SW FLOW AHEAD OF AN APPROACHING COLD SHOULD HELP
TRIGGER SOME VCTS THIS AFTERNOON AT ALL TAF SITES. IN ADDITION SITES
MAY SEE SOME GUSTS IN THE 20-25 KT RANGE. THE FRONT ITSELF SHOULD
PUSH THROUGH THE AREA STARTING TOMORROW MORNING SO WILL MAINTAIN
VCSH/VCTS THROUGH THE EARLY MORNING HOURS.

&&

.PREV DISCUSSION... /ISSUED 351 AM EDT SAT MAY 14 2011/

SHORT TERM (TODAY-MONDAY)...
OVERALL TREND LOOKS PRETTY CLEAR AS A DEEPENING TROUGH WILL SETUP
IN THE MID/UPPER LEVELS OVER THE EASTERN U.S. DURING THE SHORT
TERM PERIOD AND EVENTUALLY CUTOFF. HOWEVER...THE DETAILS IN THE
SMALLER SCALE FEATURES ARE A LITTLE BIT MORE DIFFICULT...BUT
MODELS ARE COMING MORE IN LINE WITH EACH OTHER. IT LOOKS LIKE THE
SURFACE COOL FRONT WILL PROGRESS EASTWARD INTO THE REGION LATE
TONIGHT AND SUNDAY WITH A SECONDARY REINFORCING BOUNDARY MOVING
SOUTH INTO THE AREA ON MONDAY.

FOR TODAY A DEEP SOUTHWEST FLOW WILL SETUP BRINGING SOME MOISTURE
INTO THE REGION. THE MCS OVER THE NORTHERN GULF EARLY THIS MORNING
SHOULD CONTINUE TO GRADUALLY WEAKEN AS IT MOVES TOWARD THE AREA...
BUT LEFTOVER OUTFLOW BOUNDARY FROM IT COULD INITIATE MORE
CONVECTION AS IT MOVES TOWARD THE REGION. BEST CHANCES OF RAIN
SHOULD BE ACROSS THE NATURE COAST CLOSEST TO APPROACHING FRONT AND
UPPER LEVEL ENERGY...AND OVER THE INTERIOR WHERE SOUTHWEST FLOW
WILL HELP DRIVE CONVECTION INLAND. THEREFORE...WILL GO WITH 30 TO
50 POPS FROM SOUTH TO NORTH TODAY.

TONIGHT INTO SUNDAY THE COOL FRONT WILL PROGRESS INTO THE REGION
WITH SCATTERED SHOWERS AND THUNDERSTORMS AHEAD OF AND ALONG IT.
IT APPEARS THAT THE BOUNDARY WILL BE MOVING THROUGH THE NATURE
COAST LATE TONIGHT AND INTO THE TAMPA BAY REGION EARLY SUNDAY
MORNING. BOUNDARY WILL CONTINUE TO PROGRESS SOUTHEASTWARD DURING
SUNDAY WITH PRECIPITATION CHANCES COMING TO AN END BEHIND IT. AT
THIS TIME WILL LEAVE THE CHANCE POPS...30 PERCENT...FOR TONIGHT.
THEN FOR SUNDAY WILL CUT POPS BACK TO 10 PERCENT ACROSS THE NATURE
COAST AND 20 ACROSS THE CENTRAL ZONES...AND CONTINUE WITH 30 POPS
ACROSS INTERIOR AND SOUTH.

SUNDAY NIGHT SOME DRIER AIR WILL MOVE INTO THE AREA BEHIND THE
BOUNDARY WITH A WESTERLY FLOW PERSISTING. THEN DURING MONDAY THE
SECOND BOUNDARY WILL MOVE INTO THE REGION AND THIS COMBINED WITH
DAYTIME HEATING AND COOL MID LEVEL TEMPERATURES WILL LEAD TO A
CHANCE OF THUNDERSTORMS...MAINLY OVER INLAND AREAS.

TEMPERATURES WILL CONTINUE TO BE A FEW DEGREES ABOVE NORMAL TODAY
AND TONIGHT...THEN CLOSER TO NORMAL SUNDAY AND SUNDAY NIGHT AND
A FEW DEGREES BELOW NORMAL ON MONDAY.

LONG TERM (MONDAY NIGHT-FRIDAY)...
A MID LEVEL TROUGH/LOW COMPLEX MEANDERS OVER THE OHIO VALLEY AND
SOUTHEAST U.S. WHILE UPPER RIDGING REACHES FROM THE WESTERN GULF
NORTHWARD TO THE CENTRAL PLAINS FOR MUCH OF THE PERIOD. THEN BY
FRI THE GFS SHIFTS THE UPPER LOW TOWARD THE MID-ATLANTIC COAST
WHILE THE RIDGE SLIDES EAST ALONG THE GULF COAST. THE ECMWF
HOWEVER KEEPS THESE FEATURES IN PLACE. BUT IN EITHER CASE THE
TROUGH AXIS REMAINS TO THE EAST OF THE AREA AND ALLOWS A DRY
NORTHERLY FLOW ALOFT. HAVE THEREFORE DROPPED THE SHOWERS/STORMS
TUE AND KEPT POPS AT 10 PERCENT. THE PERIOD BEGINS WITH
TEMPERATURES COOLING BELOW NORMAL AND THEN WARMING FRI AND SAT.

AVIATION...
GENERALLY VFR THROUGH THE MORNING ALTHOUGH FMY/RSW MAY SEE SOME
MVFR LOW CLOUDS OR FOG THROUGH ABOUT SUNRISE. APPROACHING FRONT
WILL INCREASE CLOUDS THIS AFTERNOON THROUGH EVENING...BUT STILL
VFR...AND PRODUCE SOME SHOWERS OR THUNDERSTORMS. FOR NOW HAVE
OPTED TO LIMIT ACTIVITY TO VCTS AND CB REMARKS...BUT ANTICIPATE
THE NEED FOR TEMPO MVFR LATER IN THE AFTERNOON.

MARINE...
SOUTHWESTERLY FLOW WILL INCREASE TODAY INTO TONIGHT TO NEAR
EXERCISE CAUTION CRITERIA THEN SHIFT TO WEST NORTHWEST BEHIND THE
FIRST BOUNDARY ON SUNDAY AND CONTINUE THROUGH TUESDAY BEFORE HIGH
PRESSURE SETTLES OVER THE AREA DURING THE MIDDLE OF NEXT WEEK
ALLOWING WINDS AND SEAS TO SUBSIDE.

FIRE WEATHER...
RELATIVE HUMIDITY VALUES WILL REMAIN ABOVE CRITICAL LEVELS THROUGH
EARLY NEXT WEEK WITH NO FIRE WEATHER PROBLEMS ANTICIPATED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  88  72  86  68 /  50  30  20  10
FMY  90  72  88  68 /  40  30  30  10
GIF  90  69  87  66 /  50  30  20  10
SRQ  87  72  85  68 /  40  30  20  10
BKV  89  66  87  60 /  50  30  10  10
SPG  86  74  84  70 /  50  30  20  10

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GULF WATERS...NONE.
&&

UPDATE...JOHNSON
AVIATION...BARRON
SHORT TERM/MARINE/FIRE WEATHER...CLOSE
LONG TERM...RUDE
Hazardous weather outlook, May 14, 5:55 AM EDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
555 AM EDT SAT MAY 14 2011

FLZ039-042-043-048>052-055>057-060>062-065-142200-
LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK-
MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE-
555 AM EDT SAT MAY 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST
FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A COOL FRONT WILL APPROACH THE AREA TODAY AND MOVE INTO THE NATURE
COAST LATE TONIGHT BRINGING THE THREAT OF SCATTERED THUNDERSTORMS.
THE BEST CHANCE OF THUNDERSTORMS WILL BE ACROSS THE NATURE COAST
AND OVER INLAND AREAS FURTHER SOUTH. ANY THUNDERSTORMS THAT DO
FORM COULD PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS AND HAIL.

...RIP CURRENT IMPACT...
BREEZY SOUTHWEST WINDS WILL DEVELOP TODAY CAUSING AN INCREASED
RISK OF RIP CURRENTS AT AREA BEACHES. FOR ADDITIONAL INFORMATION
CHECK WITH THE BEACH PATROL WHEN YOU ARRIVE AT THE BEACH. ALWAYS
REMEMBER TO SWIM WITHIN SIGHT OF A LIFEGUARD...AND DON'T SWIM
ALONE.

...WIND AND SEA IMPACT...
BREEZY SOUTHWEST WINDS WILL SETUP ACROSS THE COASTAL WATERS TODAY
AND THESE INCREASING WINDS WILL LEAD TO CHOPPY BOATING CONDITIONS.
THEREFORE...SMALL CRAFT OPERATORS SHOULD EXERCISE CAUTION TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

...THUNDERSTORM IMPACT...
THE COOL FRONT WILL MOVE THROUGH THE REST OF THE REGION SUNDAY
KEEPING THE THREAT OF SCATTERED THUNDERSTORMS ALONG AND AHEAD OF
IT. THEN ON MONDAY A SECONDARY FRONT WILL MOVE ACROSS THE REGION
BRINGING THE CHANCE OF A FEW MORE THUNDERSTORMS...MAINLY OVER
INLAND AREAS. ANY THUNDERSTORMS THAT DO FORM COULD PRODUCE LOCALLY
HEAVY RAINFALL...GUSTY WINDS AND HAIL.

...WIND AND SEA IMPACT...
BREEZY WEST TO NORTHWEST WINDS WILL CONTINUE ACROSS THE COASTAL
WATERS THROUGH TUESDAY WITH LIGHTER WINDS AND SEAS RETURNING BY
THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED.

PRC

In the hours before

Special weather statement, May 14, 11:43 AM EDT, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1143 AM EDT SAT MAY 14 2011

FLZ039-141630-
LEVY-
1143 AM EDT SAT MAY 14 2011

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LEVY COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 7 MILES SOUTHWEST OF YELLOW JACKET...OR 15 MILES SOUTHWEST OF
CHIEFLAND...MOVING NORTHEAST AT 20 MPH...WILL AFFECT CHIEFLAND...
UNTIL 1230 PM EDT.

GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN
DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR
ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 2960 8279 2959 8276 2957 8275 2957 8266
      2955 8264 2954 8254 2953 8254 2930 8300
      2935 8307 2942 8302 2944 8302 2948 8299
      2955 8298 2960 8293
TIME...MOT...LOC 1543Z 232DEG 22KT 2940 8304
Special weather statement, May 14, 12:29 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
1229 PM EDT SAT MAY 14 2011

FLZ052-056-057-061-141715-
DE SOTO-HARDEE-HIGHLANDS-POLK-
1229 PM EDT SAT MAY 14 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN
POLK...HIGHLANDS...SOUTHEASTERN HARDEE AND NORTHEASTERN DESOTO
COUNTIES FOR STRONG THUNDERSTORMS WITH NEARLY CONTINUOUS LIGHTNING
VALID UNTIL 115 PM EDT...

AT 1225 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES
STRONG THUNDERSTORMS LOCATED NEAR SEBRING...MOVING NORTHEAST AT 20
MPH WILL AFFECT SEBRING AND AVON PARK.

FREQUENT TO CONTINUOUS LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS
IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM
TALL OBJECTS. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO
AND WILL CAUSE PONDING OF WATER ON ROADWAYS.

HAIL OF UP TO PENNY SIZE IS POSSIBLE IN THESE STORMS.

&&

LAT...LON 2703 8155 2751 8165 2774 8130 2756 8118
      2754 8120 2749 8120 2747 8116 2740 8112
      2739 8106 2731 8102 2730 8100
TIME...MOT...LOC 1629Z 243DEG 18KT 2749 8150

JOHNSON

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 11:43 AM EDTSpecial Weather StatementTBWLevy47 min
May 14, 12:29 PM EDTSpecial Weather StatementTBWHighlands46 min
May 14, 1:10 PM EDTSevere Thunderstorm WarningTBWHighlands35 min
May 14, 1:31 PM EDTSpecial Weather StatementTBWHighlands44 min
May 14, 1:40 PM EDTSpecial Marine WarningTBW35 min
May 14, 1:41 PM EDTSpecial Weather StatementTBWPinellas49 min
May 14, 1:42 PM EDTSpecial Weather StatementTBWLevy48 min
May 14, 1:54 PM EDTSevere Thunderstorm WarningTBWHillsborough, Pinellas36 min
May 14, 1:57 PM EDTSpecial Marine WarningTBW63 min
May 14, 2:11 PM EDTSpecial Marine WarningTBW94 min
May 14, 2:27 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee, Pasco, Pinellas, Polk48 min
May 14, 2:47 PM EDTSevere Thunderstorm WarningTBWCitrus, Hernando, Pasco, Sumter58 min
May 14, 3:20 PM EDTSpecial Weather StatementTBWHillsborough, Manatee, Polk, Sarasota55 min
May 14, 3:41 PM EDTSevere Thunderstorm WarningTBWHardee, Hillsborough, Manatee, Polk, Sarasota34 min
May 14, 3:44 PM EDTSpecial Marine WarningTBW61 min
May 14, 3:53 PM EDTSevere Thunderstorm WarningTBWPolk37 min
May 14, 4:11 PM EDTSevere Thunderstorm WarningTBWCharlotte, DeSoto, Hardee, Highlands, Manatee, Polk and 1 more49 min
May 14, 4:37 PM EDTSpecial Marine WarningTBW53 min
May 14, 4:56 PM EDTSpecial Weather StatementTBWCharlotte, DeSoto, Highlands, Lee64 min
May 14, 5:02 PM EDTSevere Thunderstorm WarningTBWHighlands28 min
May 14, 5:25 PM EDTSpecial Marine WarningTBW65 min
May 14, 6:39 PM EDTSpecial Weather StatementTBWLee36 min

Nearby

Severe Thunderstorm Warnings in Florida, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.